Considering a stimulant

Discussion in 'General Parenting' started by ML, Mar 21, 2010.

  1. ML

    ML Guest

    We have always steered away from considering a stimulant due to manster's anxiety. Plus now with his Tourette's Syndrome we have to be very careful not to exacerbate tics. But with his exec functioning stuff, distractibility, difficulty staying on task and all the other typical ADHD behavior I'm thinking about it. I realize it's an addictive substance but adhd'ers tend towards addiction and just maybe medicating with a stimulant is preferable to them medicating themselves in other ways (like with sugar and all that comes after with age).

    If he could handle it despite the anxiety and tics, what type of things could I expect to see improvement on? Does it help at all with the defiance? (I'm pretty sure the answer is no lol). What about the hyperactivity? Emotional regulation (better or worse)?

    Any thoughts, perspective and especially personal experiences would be very much appreciated.

    Thanks,

    ML
     
  2. totoro

    totoro Mom? What's a GFG?

    K has been on a stimulant for about a year now. She is on 5mg of Focalin. At a higher dose it does effect her negatively.

    On it she can "make" it through school so to speak. She can do her work, as much as K can.
    It basically helps her focus a little bit more. Of course when she more unstable it doesn't help as much.

    As far as rebound, it is hard to tell. She is a mess historically after School prior to the stimulant.
    Her tics and anxiety are up and down the same on it and off.
    When we went up too high she became agitated and tics became worse and she was uncomfortable in her skin.

    The one thing I have noticed is that this time on the stimulant has helped her get used to doing the school work and learning how to try to maintain focus or at least try. So when she is not on it she still tries very hard. It is almost like it has helped train her brain?
    Actually lately she has even been doing her homework after school which is new. We have to do her school work right after school though so she is still in that mode.

    Who knows maybe it does nothing and she is just learning to adapt! LOL
    The computer test for ADHD that therapist performed on and off of the stimulant showed a huge difference. So who knows.

    For K- Emotions= No, Defiance= No... anything with concentration or focus yes. She is able to sit on the couch and watch some TV without constantly jumping up and down non-stop, (75% of the time)! Late at night she goes back to normal and you can see it.
     
  3. tiredmommy

    tiredmommy Site Moderator

    I'm really concerned about a stimulant & his tics.... does the psychiatrist have a plan to address any worsening of his Tourette's Syndrome?
     
  4. smallworld

    smallworld Moderator

    My son has tics. He has been on stimulants on and off for years. Sometimes they exacerbate his tics and sometimes they don't. Sometimes his tics worsen when he's not even on stimulants. That's the thing about tics -- they often appear to have a mind of their own.

    Because J's currently at an Residential Treatment Center (RTC) and able to be observed 24/7, the Residential Treatment Center (RTC) staff reported that they saw inattention and recommended a return to a stimulant after about a two-year break. About two weeks ago, J began a trial of 36 mg Concerta with no effect on his tics. There's a chance the dose may need to be increased to fully address his inattention and that may affect his tics, but we will deal with that when we get there.

    Sometimes one kind of stimulant will affect tics more than another in an individual child. For exmaple, J could not take Adderall at all because his tics were so jumpy, but he seems to tolerate the stimulants with methylphenidate (Ritalin, Concerta, Focalin) far better. It may take some trial-and-error on your part to get it just right with manster.

    I'm not sure I've ever read studies that say that stimulants are addictive when prescribed for ADHD. Have you?

    We have seen improvement in attention, cooperation and motivation when we've given stimulants to J. J does not have hyperactivity so that has not been an issue for us. There can be a period of irritability when they wear off in the afternoon (called "rebound").

    Good luck with your decision, ML.
     
  5. ML

    ML Guest

    Thanks for the information. The neurologist said it's trial and error in terms of stims and tics. If the tics get worse I would either try a different stimulant or accept that the stims are out of the picture. I guess my feeling is we won't know unless we give it a try. It's actually the therapist who is encouraging us to try a stimulant. In her opinion the behaviors and challenges we're facing might be better managed with a stimulant.

    A
     
  6. Marguerite

    Marguerite Active Member

    We started difficult child 3 on stimulants when he was 3 years old. People were scandalised, but the improvement was dramatic and fast.

    What we saw - he was able to stay focussed on topic even in a distracting environment. For him, this also meant he could focus on the spoken word much better and his gains in language development were astonishing.

    Secondary benefits - as the child realises he can stay focussed, the resistance to taking medications can plummet. They improve self-esteem ("Hey, I'm not a bad kid, after all - I can be good so easily on the medications, the teacher likes me again, I find everyone else is being nice to me, I like going to school, I enjoy learning, I love the lessons.")

    Tics - are they real tics, or are they stims (as in self-stimulatory behaviours)? We found that some stims increased, some decreased. Over time the type of stims we have observed have trended to more socially acceptable, less obvious ones. They have some control, although less control when anxious. The stims (behaviours) are calming, are themselves a coping strategy.

    We tried to eliminate stimming behaviour only to find that if you block one behaviour, another one breaks out to replace it. So we herded our kids towards more acceptable ones.

    The medications and addiction - it's not a problem when taken according to prescription. The medications (like so many of them) are only addictive when seriously abused. Our kids, despite having been taking these medications for over a decade each (decade and a half, at least) literally can (and sometimes do) stop taking medications 'cold turkey' and the main problem we have is a desire to throttle the unmedicated child. From the kid's point of view, there is no problem.

    easy child 2/difficult child 2 only takes her medications these days when she's working a shift at the store, or has a college class. College is two nights a week. Her shifts are erratic. Other days - no medications. And she has no problem taking her medications this way.

    The only people to get addicted to this stuff are people who seriously work at developing an addiction, who take this because their usual 'speed' is not so available. In other words - I think you have to be already addicted to something else.

    I have heard of parents getting addicted to taking their kids' medications (which I think is utterly irresponsible, to even take your kids' medications in the first place).

    Don't worry about addiction. But keep the pills safe from other already-addicts from getting access to them. Your child, if he does well on these medications, will want to guard every pill for the improvement it gives his life.

    Marg
     
  7. crazymama30

    crazymama30 Active Member

    What about Strattera? Or maybe wellbutrin, I think that is used for ADHD at times.
     
  8. smallworld

    smallworld Moderator

    Believe it or not, Strattera and Wellbutrin can also exacerbate tics.
     
  9. gcvmom

    gcvmom Here we go again!


    What I've read (and I can't quote the source off the top of my head) is that the dosages Rx'd for stims with ADHD are too low to cause addiction. And yes, there are reports that show that the risk for addiction is GREATER if you DON'T treat the ADHD because of the novelty-seeking behaviors (not unlike a manic bipolar).

    My difficult child 1 is MUCH less aggressive and oppositional when he takes his stimulant medication. Everything is much more even, including mood. It's like night and day.
     
  10. smallworld

    smallworld Moderator

    Yes, I've read studies that report that teens with ADHD who go untreated are much more likely to turn to self-medication. I have not read studies that report that those treated for ADHD become addicted.
     
Loading...